It is one of the lesser known consequences of injection drug use, but one that stays with former users for the rest of their lives. Chronic venous insufficiency, or CVI, which occurs when veins cannot pump a sufficient amount of blood from the legs back to the heart, is a result of veins that have collapsed from damage. Symptoms begin with swelling and enlargement of varicose veins, followed by discoloration and thickening of the skin around the legs and ankles. In its most severe stages, ulcers form and can cover the entire lower leg. Although common in the elderly population, CVI can also occur much earlier in people who have injected illicit drugs, especially in their legs, feet and groin. Wayne State researcher Barbara Pieper, Ph.D., professor of nursing in WSU’s College of Nursing, is working to understand the link between injection drug use and early onset CVI to develop better methods for the prevention and management of the disease.
"Walk On: Helping Former Drug Users Manage Leg Ulcers,"
New Science: Vol. 18
, Article 19.
Available at: https://digitalcommons.wayne.edu/newscience/vol18/iss1/19